This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters

"I Am in Pain!"—A Case Report of Illicit Use of Transdermal Fentanyl Patches

“I Am in Pain!”—A Case Report of Illicit Use of Transdermal Fentanyl Patches

To the Editor: About 86 million Americans suffer from pain, which costs $100 billion yearly in work loss and medical expenses.1,2 Fentanyl is a synthetic analgesic acting as a strong agonist at the μ-opioid receptors and is 100 times more potent than morphine.3 Transdermal fentanyl patches contain an inert alcohol gel infused with select fentanyl doses; the patches are worn to provide constant analgesic over 48 to 72 hours.4,5 Fentanyl patches are used widely for pain especially in palliative treatment for cancer patients who (1) have swallowing problems and cannot tolerate other parental routes, (2) have renal failure, and (3) have adverse effects from taking morphine, hydromorphone, or oxycodone.6

Documented methods of abusing fentanyl patches include application of more patches,7 changing patches more frequently (this case), injecting extracted fentanyl intravenously,8 chewing (this case) or swallowing patches,9 inserting patches into rectum,10 inhaling fentanyl gel,11 and diluting fentanyl in tea.12 The biological effects of fentanyl are similar to those of street heroin but hundreds of times more potent. It is extremely difficult to stop its absorption because fentanyl is highly lipophilic and penetrates the central nervous system easily.13 Therefore, the illicit use of fentanyl is very dangerous and causes numerous opioid overdose deaths.14

Pain is common in psychiatric patients, especially in those with depression, anxiety, posttraumatic stress disorder (PTSD), substance abuse, and personality disorders.15 Here, the case of a patient with depression, PTSD, substance abuse, and chronic back pain who abused his transdermal fentanyl patches by changing patches more frequently and chewing his used patches is presented.

Case report. Mr A, a 62-year-old white man and a Vietnam War veteran, had a past medical history of DSM-IV-TR16 major depressive disorder (MDD), PTSD, and polysubstance dependence (alcohol, cocaine, heroin, marijuana, methamphetamine, and prescribed pills). He was diagnosed with chronic low back pain and had been treated with various oral narcotic analgesics by his private pain management physician. Recently, Mr A overdosed on his prescribed oral narcotic analgesics, developed respiratory depression, and was hospitalized and treated with mechanical ventilation. To avoid possible future abuse or overdose on his prescribed oral narcotic analgesics, Mr A’s pain specialist physician discontinued his oral narcotic analgesics and started him on transdermal fentanyl patches that release 25 µg/h over 72 hours for his chronic low back pain.

Approximately 2 months after he was started on the fentanyl patches, Mr A presented to the psychiatry clinic for follow-up treatment of his MDD and PTSD. He was still depressed and could not fall asleep mainly secondary to his severe low back pain. Also, Mr A reported that he had started abusing his fentanyl patches by changing them every 48 hours instead of every 72 hours as prescribed. After educating Mr A about medication compliance, side effects, and the fatal risk of abusing the fentanyl patches, we instructed Mr A to apply his fentanyl patches every 72 hours as prescribed. In addition, we referred Mr A to an addiction therapist to receive weekly psychotherapy immediately.

During his first psychotherapy session, Mr A appeared to be very sedated and kept chewing on something with constant mouth movement. Because Mr A had been taking aripiprazole and duloxetine for his depression, side effects of tardive dyskinesia or extrapyramidal symptoms from these medications should be considered. However, when Mr A was asked what he was chewing on, he reluctantly admitted that he had been chewing on his used fentanyl patches after cutting them into small pieces because he stated, “I am in pain!” Again, we educated Mr A about the danger of abusing fentanyl. In addition, we instructed Mr A’s wife to keep all of his fentanyl patches (both new and used) away from him and to destroy all his used fentanyl patches as the manufacturer instructed by cutting the fentanyl patches into small pieces and then flushing them down the toilet.4 After Mr A’s private pain specialist was informed about his illicit use of the fentanyl patches, he stopped prescribing them and started Mr A on low-dose hydrocodone/acetaminophen, which Mr A’s wife keeps and distributes to him as prescribed. Since then, Mr A has become more alert and oriented and has felt physically better.

In clinical practice, psychiatrists should be aware that chronic pain is closely associated with a variety of psychiatric diseases15 and should be vigilant to the high risks of the illicit use of pain medications in psychiatric patients. The early diagnosis and treatment of illicit use of pain medications will be beneficial or even life-saving for many psychiatric patients.

References

1. Moskovitz MA. Advances in understanding chronic pain: mechanisms of pain modulation and relationship to treatment. Neurology. 2002;59(5 suppl 2):S1.

2. Stewart WF, Ricci JA, Chee E, et al. Lost productive time and cost due to common pain conditions in the US workforce. JAMA. 2003;290(18):2443-2454. PubMed doi:10.1001/jama.290.18.2443

3. Stanley TH. The history and development of the fentanyl series. J Pain Symptom Manage. 1992;7(suppl 3):S3-S7. PubMed doi:10.1016/0885-3924(92)90047-L

4. Duragesic package insert. Titusville, NJ: Janssen Pharmaceutica; 1994.

5. Marquardt KA, Tharratt RS, Musallam NA. Fentanyl remaining in a transdermal system following three days of continuous use. Ann Pharmacother. 1995;29(10):969-971. PubMed

6. Hanks GW, Conno F, Cherny N, et al; Expert Working Group of the Research Network of the European Association for Palliative Care. Morphine and alternative opioids in cancer pain: the EAPC recommendations. Br J Cancer. 2001;84(5):587-593. PubMed doi:10.1054/bjoc.2001.1680

7. Edinboro LE, Poklis A, Trautman D, et al. Fatal fentanyl intoxication following excessive transdermal application. J Forensic Sci. 1997;42(4):741-743. PubMed

8. Tharp AM, Winecker RE, Winston DC. Fatal intravenous fentanyl abuse: four cases involving extraction of fentanyl from transdermal patches. Am J Forensic Med Pathol. 2004;25(2):178-181. PubMed doi:10.1097/01.paf.0000127398.67081.11

9. Thomas S, Winecker R, Pestaner JP. Unusual fentanyl patch administration. Am J Forensic Med Pathol. 2008;29(2):162-163. PubMed doi:10.1097/PAF.0b013e3181651b66

10. Coon TP, Miller M, Kaylor D, et al. Rectal insertion of fentanyl patches: a new route of toxicity. Ann Emerg Med. 2005;46(5):473. PubMed doi:10.1016/j.annemergmed.2005.06.450

11. Marquardt KA, Tharratt RS. Inhalation abuse of fentanyl patch. J Toxicol Clin Toxicol. 1994;32(1):75-78. PubMed doi:10.3109/15563659409000433

12. Barrueto F Jr, Howland MA, Hoffman RS, et al. The fentanyl tea bag. Vet Hum Toxicol. 2004;46(1):30-31. PubMed

13. Mayes S, Ferrone M. Fentanyl HCl patient-controlled iontophoretic transdermal system for the management of acute postoperative pain. Ann Pharmacother. 2006;40(12):2178-2186. PubMed doi:10.1345/aph.1H135

14. Centers for Disease Control and Prevention (CDC). Nonpharmaceutical fentanyl-related deaths—multiple states, April 2005-March 2007. MMWR Morb Mortal Wkly Rep. 2008;57(29):793-796. PubMed

15. Sharp J, Keefe B. Psychiatry in chronic pain: a review and update. Curr Psychiatry Rep. 2005;7(3):213-219. PubMed doi:10.1007/s11920-005-0056-x

16. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision. Washington, DC: American Psychiatric Association; 2000.

Wei Guan, MD, PhD

Ronald Schneider, MD

rschne@lsuhsc.edu

James Patterson, MD, PhD

Author affiliations: Department of Psychiatry, Louisiana State University Health Sciences Center-Shreveport (all authors) and Mental Health Service, Overton Brooks Veteran Affairs Medical Center (Dr Schneider), Shreveport, Louisiana.

Potential conflicts of interest: None reported.

Funding/support: None reported.

Published online: October 20, 2011.

Related Articles

Volume: 13

Quick Links: Pain , Somatic Symptoms and Related Disorders

$40.00

Buy this Article as a PDF

References